Zoloft Weight Loss

By Tess Thompson



Zoloft (Sertraline hydrochloride) is an antidepressant that belongs to a class of drugs known as Selective Serotonin Reuptake Inhibitors or SSRI. It is a prescription drug used for treating clinical depression and other disorders associated with the brain like Obsessive Compulsive Disorder, panic attacks and social anxiety disorders. It works upon a specific brain chemical known as serotonin, one of the several neurotransmitters that convey messages between nerve cells.

Brain disorders are serious business and so are the drugs associated with them. Zoloft interacts with other medications and therefore carries numerous literatures on the precautions and warnings with regards to the dosage and drug interactions. Of the many side effects of Zoloft, diarrhea, insomnia and nausea often result in discontinuation of Zoloft therapy.

Although weight loss, on an average, has been seen in a bit more than 2% of the patients taking Zoloft, it is one of the common side effects of the drug that usually evade attention. Most of the times the weight loss is not worthy of notice and the loss is limited to a couple of pounds. However, weight loss can potentially become a cause of major concern if it exceeds a certain limit. Continued weigh loss over an extended period of time can cause the patient to lose weight - something that can result in discontinuation of the therapy.

Weight loss as a side effect of Zoloft is more pronounced in children and adolescents. Children are at a higher risk then adolescents - 7% of the children taking the drug have been reported to have lost more than 7% of their body weight. Adolescents, in turn are at a higher risk than adults, with only 2% reported cases of a weight loss of 7% of body weight. Although most of the children and adolescents regain weight after six to nine months of medication, there is no guarantee that it will occur. Clinical depression normally requires frequent visits to the clinic and it is highly recommended that the height and weight are discussed along with the progress of the treatment.

Weight reduction caused by Zoloft is not natural weight loss and therefore it cannot be treated with diet modifications. If weight loss is noticed after starting on Zoloft therapy, your doctor is the right person to suggest the future course of action. If the patient continues to lose weight beyond reasonable time, the doctor will probably adjust dosage or switch to another drug in the same class or another class of depression medication.

References:

http://depression.emedtv.com/zoloft/zoloft-and-weight-loss.html
http://en.wikipedia.org/wiki/Zoloft

Related Products

  • EcoSlim™
    EcoSlim™

    Helps maintain a healthy weight & balanced metabolism, plus assists slimming programs

    Learn More